Alert archive / Wyoming / Tornado Warnings in 2003

Tornado Warning 13, NWS Rapid City, SD

June 21, 2003Campbell County, Wyoming

NWS Rapid City, SD issued this tornado warning at Jun 21, 2003, 1:45 PM MDT for Campbell County, Wyoming. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 21, 2003, 1:45 PM MDT (19:45 UTC)
Expired
Jun 21, 2003, 2:15 PM MDT
In force
30 min
Issued by
NWS Rapid City, SD
Area
Counties, with a storm outline in the text

County Campbell County, WY

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Rapid City, SD (KUNR), launched 12:00Z, 7.8 hours before the alert went out and 228 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 12:00Z on 2003-06-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 34 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 12:00Z on 2003-06-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -11 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
34 J/kg
Mixed-layer CIN
-373 J/kg
Mixed-layer LCL
2468 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
-11 m²/s²
0-3 km storm-relative helicity
-39 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS53 KUNR 211945
TORUNR
WYC005-212015-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE RAPID CITY SD
144 PM MDT SAT JUN 21 2003

THE NATIONAL WEATHER SERVICE IN RAPID CITY
HAS ISSUED A

* TORNADO WARNING FOR...
  CENTRAL CAMPBELL COUNTY IN NORTHEASTERN WYOMING

* UNTIL 215 PM MDT

* AT 142 PM MDT...LAW ENFORCEMENT OFFICIALS REPORTED A TORNADO 13
  MILES WEST OF GILLETTE...MOVING EAST AT 20 MPH.

* THE TORNADO WILL BE NEAR...
  GILLETTE AROUND 210 PM MDT...


MOVE QUICKLY TO A STURDY INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR 
HOME OR BUSINESS. ABANDON YOUR CAR OR MOBILE HOME FOR A STRONGER 
SHELTER.

THIS WARNING REPLACES THE SEVERE THUNDERSTORM WARNING PREVIOUSLY
ISSUED FOR THE AREA.

LAT...LON 4435 10590 4416 10588 4417 10547 4439 10549

&

$$

CARSTENS

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before this tornado warning went out at Jun 21, 10:35 AM MDT, 3 hours 10 minutes earlier.

Area forecast discussion, Jun 21, 10:35 AM MDT, 3 hours 10 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
1035 AM MDT SAT JUN 21 2003

AS OF 16Z...SLOW MOVING COLD FRONT STRETCHED FROM NEAR HEI TO EFC TO
EAST OF GCC. FRONT WILL CONTINUE TO SLOWLY MOVE EASTWARD ACROSS THE
REST OF THE CWA THIS AFT...REACHING FAR EASTERN CWA THIS EVE. MOST
NOTICIBLE WITH THE FRONT WILL BE THE DRIER AIR FILTERING IN BEHIND
WITH UPPER 40S TO LOWER 50S DEWPOINTS. SEVERAL PIECES OF SHRTWV
ENERGY ARE MOVING NORTHEASTWARD ACROSS THE REGION. ONE IS MOVING
ACROSS EASTERN NEB AND SD RIGHT NOW. ANOTHER IS MOVING ACROSS
EASTERN MT...WHILE YET ANOTHER IS MOVING INTO SOUTHWEST WY. HAVE
RAISED POPS A BIT IN NE WY AND THE HILLS FOR THE AFT AS THE WAVE IN
SOUTHWEST WY APPROACHES THIS AFT.

SPC SLIGHT RISK FOR SEVERE WX ACROSS ENTIRE CWA LOOKS APPROPRIATE
...THOUGH THINK SLIGHTLY BETTER CHANCES MAY END UP BEING IN THE
VICINITY OF THE BOUNDARY AS IT MOVES INTO CENTRAL SD LATER THIS AFT
AND THIS EVE. DEWPOINTS IN THE LOW TO MID 60S AND TEMPS NEAR 90 BY
LATE AFT WILL RESULT IN A VERY UNSTABLE ATMOS ACROSS SOUTH CENTRAL
SD WITH CAPES NEAR 2000 J/KG AND VERY STEEP LAPSE RATES. LATEST RUC
AND ETA SHOW STRONG LIFT DEVELOPING ALONG THE BOUNDARY BY 00Z. SHEAR
IS STRONG ENUF FOR ISOLATED SUPERCELLS. LARGE HAIL AND STRONG WINDS
WOULD BE THE MAIN THREATS AGAIN.

NOT MUCH IN THE WAY OF CHANGES MADE TO THE ZONES FOR TODAY. BUMPED
UP POPS IN NE WY AND THE HILLS...TWEEKED TEMPS UP A BIT IN A FEW
AREAS...AND ADJUSTED WINDS WHERE APPROPRIATE AS THE FRONT MOVES
THRU.

.UNR...NONE.

ST
Hazardous weather outlook, Jun 21, 6:59 AM MDT, 6 hours 46 minutes before
SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-221230-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
659 AM MDT SAT JUN 21 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER NORTHEASTERN
WYOMING AND WESTERN SOUTH DAKOTA THIS AFTERNOON AND EVENING.
THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND CONTINUE INTO THE
EVENING. SOME STRONGER STORMS MAY BECOME ORGANIZED AND PRODUCE
SEVERE WEATHER. THE PRIMARY THREAT WILL BE HAIL LARGER THAN 3/4 INCH
DIAMETER.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A DAILY CHANCE FOR SHOWERS AND THUNDERSTORMS ARE EXPECTED SATURDAY
THROUGH THURSDAY AS A SERIES OF DISTURBANCES MOVES ACROSS THE
NORTHERN PLAINS. THERE IS A SLIGHT CHANCE FOR SEVERE STORMS SATURDAY
AS A COLD FRONT WILL BE MOVING THROUGH NORTHEAST WYOMING AND WESTERN
SOUTH DAKOTA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

99

The office that day

Everything else NWS Rapid City, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 21, 1:19 PM MDTSevere Thunderstorm WarningUNRCampbell56 min
Jun 21, 2:12 PM MDTSevere Thunderstorm WarningUNRCampbell63 min
Jun 21, 2:18 PM MDTTornado WarningUNRCampbell57 min
Jun 21, 2:50 PM MDTTornado WarningUNRCrook55 min
Jun 21, 3:40 PM MDTSevere Thunderstorm WarningUNRCrook65 min

Nearby

Tornado Warnings in Wyoming, 2003Every tornado warning in 2003Tornadoes in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.